Rhode Island, 2022

High Wind and Strong Wind in Rhode Island, January 17, 2022

January 17, 2022 · NWS BOX · 4 events in 3 counties and zones

A strong low pressure system moved up the eastern seaboard Sunday night into Monday bringing heavy snow to western and central Massachusetts and snow changing to rain elsewhere. Strong winds caused some damage and there were some coastal flooding issues as well.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low pressure system moved up the eastern seaboard Sunday night into Monday bringing heavy snow to western and central Massachusetts and snow changing to rain elsewhere. Strong winds caused some damage and there were some coastal flooding issues as well. Snow overspread the region between 10pm and 2 am before quickly changing to rain across most of CT, RI, and eastern MA. Strong to damaging winds impacted the south coast late Sunday night into Monday morning with moderate coastal flooding during the Mon morning high tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 17, 12:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 17, 12:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1246 AM EST Mon Jan 17 2022

.SYNOPSIS...
A strong storm will impact the region late tonight into Monday
morning, with heavy snow over the high terrain of western and
central MA, and brief snow changing to heavy rain elsewhere. Strong
to damaging winds along the coast as well as coastal flooding is
expected. Blustery and cold weather returns Tuesday followed by
milder air Wednesday. A weak frontal system moves through the region
Wednesday night followed by colder weather Thursday and Friday.

&&

.NEAR TERM /THROUGH TODAY/...
1245 AM Update...

Main change with this update was to bump up the temps across
Eastern MA and RI. Strong easterly jet has really warmed up the
low levels. Still expecting a quick burst of snow at precip
onset but only expecting coating to an inch accumulation across
much of MA coastal plains east of I-95 corridor before
changeover to rain. Also with the strong easterly jet, expect a
brief period of heavy snow or mixed precipitation across the
east-facing slopes of the Berkshires and northern Worcester
Hills. This potential was well illustrated by the 00z HREF mean
snowfall rate. Finally, bumped up the winds a little for early
this morning. Model guidance is unanimous in showing 70-80 kt
925mb low level jet. And with all the high-res guidance showing
a line of convection lifting through the region between 5-9AM,
the potential for a brief period of damaging winds up to 70 mph
is very real for areas currently in the High Wind Warning.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
345 PM update...

Overnight and Monday...

* Strong to Damaging Winds late tonight and Monday Morning
* Heavy snow high terrain of western and central MA, with brief snow
  changing to heavy rain elsewhere
* Street/highway flooding likely Monday morning impacting the AM
  commute
* Widespread minor to moderate Coastal Flooding Monday Morning

Overview...

*** Multi Facet Storm Impacts SNE late tonight/Monday morning ***

Potent/amplifying closed low moves up the eastern seaboard tonight
and takes on a negative tilt as it tracks from PA-NY-VT Monday.
There continues to be signals for a secondary low development
further to the east over Long Island, which seems reasonable given
impressive height falls that develop. This will enhance the low
level wind field/wind threat, heavier qpf via convergence and also
delay of erosion of low level cold air over the interior. Anomalous
southerly mid level jet and E/SE low level jet will bring quick
warming into the low to mid levels which will result in snow
changing to rain overnight into Mon morning. However, not before a
decent front end thump of snow over the higher terrain. Farther
south and east, the greater concern is the risk of strong to
damaging winds along the coast late tonight into Mon morning as well
as minor to moderate coastal flooding during the Mon morning high
tide.

Ptype/Snow Accumulation...

Snow overspreads much of the region between 10 pm and 2 am from
southwest to northeast, courtesy of cold/dry airmass in place this
evening. Snow is short lived across most of CT/RI and eastern MA,
changing over to all rain fairly quickly, with most locations
picking up an inch or less. However, farther inland from northwest
CT into western-central MA, especially the high terrain of the
Berkshires and northern Worcester Hills, a front end thump of snow
(heavy at times) persist to almost daybreak. Very anomalous 925 mb
and 850 mb jet on the order of +4 to +6 STD from climo, will result
in vigorous upward motion. NAM soundings are aggressive with warm
nose penetrating the 850-800 layer, changing heavy snow over to sleet
and freezing rain quicker then the remaining 12z guidance. GFS and
HREF delay this mid level warming, likely due to dynamical cooling
from vigorous upward motion. This seems plausible given anomalous
jet dynamics, upslope flow and mid level low taking on a negative
tilt along with good snow growth as max omega in the -15C to -20C
layer.

In fact, HREF indicating low prob of snowfall rates approaching 2-4"
per hour between 09z-12z across the Berkshires and northern
Worcester Hills. While our current and previous forecast calls for 6-
12" across this region, low prob a few locations may approach 15" in
this area. Thankfully snow will mainly be dry for much of the event,
only ending as wet snow. Thus, not overly concerned about down tree
limbs/power outages due to heavy snow. For northern Worcester
county, forecast remains unchanged with 4-8" likely, and surrounding
areas 1-4" before changing to rain.

Given not much change in new 12z guidance, winter headlines will
remain the same. Not expecting much wintry impacts to the morning
commute outside of the high terrain, except for heavy rain impacts.

Heavy Rain Threat...

Anomalous PWATs of just over 1 inch (300% of normal!) combined with
80-90 kt low level jet will result in a 3-6 hr period of heavy
rainfall late tonight into Mon morning across RI and eastern MA. Hi-
res CAMs also indicating some convective elements with a possible
fine line further south over the ocean where there is marginal
instability. Rainfall of 1-2 inches is expected which will result in
areas of urban and poor drainage street flooding. In addition, given
recent frigid weather, ground remains frozen and this will likely
enhance runoff. Thus, this will likely exacerbate street and highway
flooding/hydroplaning Monday morning.

Strong to Damaging Winds...

* Strong winds 3 AM to 9 AM

Very anomalous low level jet 80-90 kt lifts along the south coast
then northward along eastern MA late tonight into Mon morning. The
jet is strengthening as it moves off the coast and into the Gulf of
Maine with 850 mb winds increasing to 100 kt from east of Cape Cod
to Gulf of Maine. Bufkit time section show 60-70 kt down to near 500
ft along the immediate coast. Given impressive pressure falls
exceeding 12 mb/3 hr and convective elements, expect a decent chunk
of this to mix down to the surface with gusts 55-65 mph along the
immediate coast, first along the south coast toward daybreak then
lifting north along eastern MA coast 7-10 am. The strongest gusts
will be from the outer Cape to Cape Ann where a few gusts to 70 mph
are possible. Wind damage and power outages are likely. High wind
warnings and wind advisories remain posted.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
7 PM update...

Quiet weather continues this evening with light winds and
temperatures now back into the teens and low 20s. The main
change with this evening's update was to warm temps a bit to
bring them in line with observations. Still several hours to go
of falling temperatures before warm air start moving in from the
south.

Previous Discussion...

Highlights...

* Mostly dry this week. Chance of light rain and snow showers
  Wednesday night into Thursday morning.

* Gusty winds continue Monday night and Tuesday.

* Breezy on Wednesday.

* Next chance of a storm comes around next weekend but most likely
  outcome at this time is that it stays out to sea.

Details...

Monday night and Tuesday...

By Monday night most of the precipitation is well removed from
southern New England, save for western MA where orographically
enhanced light snow showers may continue overnight under west winds.
Gusty winds will be the most notable weather overnight, coinciding
with a drop in temperatures. A cold advection pattern promotes
efficient mixing of a potent low level jet, keeping winds gusty
overnight (25 to 35 mph). Tuesday we remain between the exiting low
and an incoming high pressure ridge prolonging gusty winds, 30 to 40
mph. The airmass behind Monday's cold front will keep highs below
normal once again, in the upper 20s.

Tuesday night through Saturday...

High pressure at the surface slides overhead late Tuesday into
Wednesday bringing a respite from the gusty winds as clouds begin to
fill in ahead of our next shortwave. It's rather short lived,
however, as the pressure gradient quickly tightens once again in
association with the next low passing to our north. The shortwave
moves over the Great Lakes on Wednesday while its surface low passes
near the US-Canadian border. This lifts a warm front through our
region during the day Wednesday, so while we start off very cold (in
the single digits and teens) temperatures rebound remarkably, into
the 30s and even mid to upper 40s! A plume of moisture pulled north
ahead of this shortwave will interact with an approaching cold front
and mid/upper jet support to bring widespread light snow or more
likely rain chances to the region. Lack of moisture will keep
amounts light and most likely not everyone sees any precipitation at
all. By Thursday afternoon any precipitation has moved out and high
pressure moves overhead clear through Saturday. This will keep
things quiet. A digging trough and coastal low may move up the east
coast around Saturday, but for now high pressure looks to suppress it
south and east of us. Nearly all the EPS and GEFS members take it
well offshore as of the 1/16 12Z run. Something to watch but for now
the most likely outcome is no impacts for southern New England.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

0540z update...

Tonight...High confidence on trends, lower on exact details.

Conditions lowering to MVFR 03-06z from west to east with snow
overspreading the region, except rain or a rain/snow mix along
the coast. Areas of IFR/LIFR after 06z with snow inland changing
to a wintry mix then rain. Rain in the coastal plain.
Increasing E wind along the coast with gusts 30-40 kt
developing after 06z and up to 50 kt by 12z along the immediate
coast. LLWS after 06z as strong ESE jet overspreads the area.

Monday...High confidence on trends, lower on exact details.

IFR/LIFR in the morning in periods of heavy rain, except a
wintry mix over the Berkshires. E/SE wind gusts 45-55 kt
Cape/Islands and along eastern MA coast in the morning, with
35-45 kt along I-95 corridor, then turning SW with gusts 25-35
kt in the afternoon. LLWS with very strong ESE jet over
eastern MA in the morning. Drying trend in the afternoon with
cigs improving to MVFR.

KBOS Terminal...High confidence in TAF trends.

KBDL Terminal...High confidence in TAF trends.

Outlook /Tuesday Night through Friday/...

Monday Night: Mainly VFR, with local MVFR possible. Strong
winds with local gusts up to 40 kt. Slight chance SN.

Tuesday: VFR. Windy with gusts up to 30 kt.

Tuesday Night: VFR. Windy with local gusts up to 30 kt.

Wednesday: Mainly VFR, with local MVFR possible. Breezy.

Wednesday Night: Mainly VFR, with local MVFR possible. Windy
with local gusts up to 30 kt. Chance RA, chance SN.

Thursday: VFR. Breezy. Slight chance SN.

Thursday Night through Friday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Storm Warnings in effect for all waters for late tonight into Mon
  morning.

Tonight...

Strongest wind 3 am to daybreak, as intensifying low pressure moves
tracks from eastern NC to eastern PA. Rain overspreads the waters
between 10 pm to 2 am, then heavy at times toward morning.

Monday...

Very strong ESE winds up to 50 kt, possibly approaching 65 kt over
the eastern MA waters. This will result in seas 15-20 kt Monday
morning across the RI and southern MA waters, to 20-25 kt over the
eastern MA waters. Heavy rain with embedded thunderstorms possible.
Big improvement in the afternoon with a wind shift to the SW and
decreasing speeds, but also a drying trend with improving vsbys.

Outlook /Tuesday Night through Friday/...

Monday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 18 ft. Slight chance of rain.

Tuesday: Strong winds with gusts up to 35 kt. Rough seas up to
15 ft.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas. Chance of freezing
spray.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain, slight
chance of snow.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of rough seas. Chance of freezing
spray, slight chance of snow.

Friday: Winds less than 25 kt. Areas of rough seas. Slight
chance of snow.

&&

.TIDES/COASTAL FLOODING...
*** Coastal Flood Warning in effect Monday Morning for the East
 Coast from Plymouth county northward ***

*** Coastal Flood Advisory in effect Monday morning for
Cape/Islands and the South Coast ***

ESE wind gusts 55-65 mph will result in storm surge 2 to 3 ft along
eastern MA coast. This combined with seas up to 25 ft just offshore
will result in widespread minor to moderate coastal flooding. The
greatest risk of moderate flooding is along the north shore,
especially Cape Ann and Plum Island as peak of wind/surge likely to
coincide with high tide for these locations. Surges are expected to
be a bit lower near Cape/Islands where minor flooding is expected.

Along the south coast, a storm surge of 3 ft is likely with up to a
4 ft surge at PVD, but the timing of the peak surge may occur just
after high tide. Still, we expect areas of minor coastal flooding
along the south coast and Narragansett Bay during the high tide.

Storm surge values for this forecast were derived from a blend of
ESTOFS/ETSS and Stevens Institute ensemble storm surge guidance.

Again, forecast confidence for moderate coastal flooding is greatest
in the warning area, with minor flooding in the advisory area.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST this morning for
     CTZ002>004.
MA...High Wind Warning until 10 AM EST this morning for MAZ020-021.
     High Wind Warning until noon EST today for MAZ007-015-016-019-
     022>024.
     Coastal Flood Warning from 9 AM this morning to 1 PM EST this
     afternoon for MAZ007-015-016-019.
     Wind Advisory from 4 AM to 10 AM EST this morning for MAZ005-
     006-013-014-017-018.
     Winter Weather Advisory until 7 AM EST this morning for MAZ003-
     005-010>012.
     Coastal Flood Advisory from 6 AM to 9 AM EST this morning for
     MAZ020.
     Winter Storm Warning until noon EST today for MAZ002-004-008-
     009-026.
     Coastal Flood Advisory from 9 AM this morning to 1 PM EST this
     afternoon for MAZ022>024.
RI...High Wind Warning until 10 AM EST this morning for RIZ006>008.
     Wind Advisory from 4 AM to 10 AM EST this morning for
     RIZ001>005.
     Coastal Flood Advisory from 6 AM to 9 AM EST this morning for
     RIZ002-004>007.
MARINE...Storm Warning until 11 AM EST this morning for ANZ232>237-255-
     256.
     Storm Warning until 11 AM EST this morning for ANZ230.
     Storm Warning until 1 PM EST this afternoon for ANZ231-250-251-
     254.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW/Chai
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 16, 4:33 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EST Sun Jan 16 2022

MAZ002-004-008-009-026-172145-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Northern Middlesex MA-
433 PM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005-172145-
Central Middlesex MA-
433 PM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST MONDAY...

This Hazardous Weather Outlook is for eastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ003-010>012-172145-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
433 PM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ006-013-014-017-018-RIZ001-003-172145-
Western Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Bristol MA-Western Plymouth MA-Northwest Providence RI-
Western Kent RI-
433 PM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST MONDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-172145-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
433 PM EST Sun Jan 16 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO NOON EST MONDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 AM TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-RIZ006-007-172145-
Southern Bristol MA-Washington RI-Newport RI-
433 PM EST Sun Jan 16 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 9 AM EST MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-172145-
Barnstable MA-Dukes MA-Nantucket MA-
433 PM EST Sun Jan 16 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO NOON EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ002-004-005-172145-
Southeast Providence RI-Eastern Kent RI-Bristol RI-
433 PM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 9 AM EST MONDAY...

This Hazardous Weather Outlook is for northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ021-RIZ008-172145-
Southern Plymouth MA-Block Island RI-
433 PM EST Sun Jan 16 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>237-255-256-172145-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EST Sun Jan 16 2022

...STORM WARNING IN EFFECT FROM 1 AM TO 11 AM EST MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-254-172145-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
433 PM EST Sun Jan 16 2022

...STORM WARNING IN EFFECT FROM 1 AM TO 1 PM EST MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-172145-
Boston Harbor-
433 PM EST Sun Jan 16 2022

...STORM WARNING IN EFFECT FROM 2 AM TO 11 AM EST MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Washington

When
January 17, 1:00 AM EST to 5:00 AM EST
Where
Washington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

On the Block Island Jetty there was a wind gust to 62 mph. In New Shoreham a mesonet site reported a gust to 58 mph.

Strong Wind, Washington

When
January 17, 6:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

In Richmond at 630 AM EST a tree was down on Carolina Nooseneck Rd. In North Kingstown at 640 AM EST a tree was blocking School St.

Strong Wind, Southeast Providence

When
January 17, 6:00 AM EST to 9:00 AM EST
Where
Southeast Providence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

In Cranston at 704 AM a tree was down on Cranston St.

Strong Wind, Northwest Providence

When
January 17, 7:00 AM EST to 9:00 AM EST
Where
Northwest Providence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

In Woonsocket a tree and wires were down on New Boston Rd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2022Every state in 2022This day in weather historyWarnings in Rhode Island, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001689, 1002540, 1002541, 1002538.